Mechanics
Symmetric Divergence-free tensors in the Calculus of Variations
Comptes Rendus. Mathématique, Volume 360 (2022) no. G6, pp. 653-663.

Divergence-free symmetric tensors seem ubiquitous in Mathematical Physics. We show that this structure occurs in models that are described by the so-called “second” variational principle, where the argument of the Lagrangian is a closed differential form. Divergence-free tensors are nothing but the second form of the Euler–Lagrange equations. The symmetry is associated with the invariance of the Lagrangian density upon the action of some orthogonal group.

Received:
Accepted:
Published online:
DOI: 10.5802/crmath.330
Serre, Denis 1

1 École Normale Supérieure de Lyon, U.M.P.A., UMR CNRS-ENSL # 5669. 46 allée d’Italie, 69364 Lyon cedex 07, France
@article{CRMATH_2022__360_G6_653_0,
     author = {Serre, Denis},
     title = {Symmetric {Divergence-free} tensors in the {Calculus} of {Variations}},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {653--663},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {360},
     number = {G6},
     year = {2022},
     doi = {10.5802/crmath.330},
     zbl = {07547264},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/crmath.330/}
}
TY  - JOUR
AU  - Serre, Denis
TI  - Symmetric Divergence-free tensors in the Calculus of Variations
JO  - Comptes Rendus. Mathématique
PY  - 2022
SP  - 653
EP  - 663
VL  - 360
IS  - G6
PB  - Académie des sciences, Paris
UR  - http://www.numdam.org/articles/10.5802/crmath.330/
DO  - 10.5802/crmath.330
LA  - en
ID  - CRMATH_2022__360_G6_653_0
ER  - 
%0 Journal Article
%A Serre, Denis
%T Symmetric Divergence-free tensors in the Calculus of Variations
%J Comptes Rendus. Mathématique
%D 2022
%P 653-663
%V 360
%N G6
%I Académie des sciences, Paris
%U http://www.numdam.org/articles/10.5802/crmath.330/
%R 10.5802/crmath.330
%G en
%F CRMATH_2022__360_G6_653_0
Serre, Denis. Symmetric Divergence-free tensors in the Calculus of Variations. Comptes Rendus. Mathématique, Volume 360 (2022) no. G6, pp. 653-663. doi : 10.5802/crmath.330. http://www.numdam.org/articles/10.5802/crmath.330/

[1] Anile, Angelo M. Relativistic fluids and magneto-fluids, Cambridge Monographs on Mathematical Physics, Cambridge University Press, 1989

[2] Bandyopadhyay, Saugata; Dacorogna, Bernard; Sil, Swarnendu Calculus of variations with differential forms, J. Eur. Math. Soc., Volume 17 (2015) no. 4, pp. 1009-1039 | DOI | MR | Zbl

[3] Hélein, Frédéric Constant mean curvature surfaces, harmonic maps and integrable systems, Lectures in Mathematics, ETH Zürich, Birkhäuser, 2001 | DOI

[4] Misner, Charles W.; Thorne, Kip S.; Wheeler, John Archibald Gravitation, W. H. Freeman & Co, 1973

[5] Serre, Denis Les ondes planes en électromagnétisme non linéaire, Physica D, Volume 31 (1988) no. 2, pp. 227-251 | DOI | Zbl

[6] Serre, Denis Sur le principe variationnel des équations de la mécanique des fluides parfaits, M2AN, Math. Model. Numer. Anal., Volume 27 (1993), pp. 739-758 | DOI | Numdam | Zbl

[7] Serre, Denis Non-linear electromagnetism and special relativity, Discrete Contin. Dyn. Syst., Volume 23 (2009), pp. 435-454 | DOI | MR | Zbl

Cited by Sources: